Scientists at the University of Pittsburgh School of Medicine and Arts & Sciences have redesigned the antiepileptic drug (AED) retigabine, in order to improve its effectiveness and reduce the number of side effects associated with its use.Retigabine, which is approved and marketed in the UK under the brand name Trobalt, has been shown to improve epilepsy symptoms for some people, but it can also lead to debilitating side effects such as eye problems, urinary retention and skin discolouration.The team in Pittsburgh began their project with a thorough examination of how the original retigabine compound works. It was already known that the drug increases the transport of potassium ions across nerve cell membranes, by activating five so called ‘potassium channels’,  and that this reduces the excitability of the cells. However, this research showed that only two of the five potassium channels (known as KCNQ2 and KCNQ3 channels) are actually important for stabilising nerve cells in conditions such as epilepsy.In light of this discovery, the group developed a new compound called RL-81, which activates just these two channels (and not the other three). Preliminary laboratory studies, published in the journal Molecular Pharmacology, showed RL-81 to be 15 times more potent than retigabine, and because it is a more targeted treatment, it should have fewer side effects.It is hoped that in the near future this new drug will be effective, not only for epilepsy, but also for tinnitus and other conditions caused by irregular nerve signalling.Senior investigator Dr Thanos Tzounopoulos, Associate Professor of Otolaryngology at the University of Pittsburgh School of Medicine, said: “Unfortunately, these drugs (AEDs) don’t work well in nearly a third of patients and there is a great need for better treatments. We have been able to refine an existing medication so that it acts selectively on certain nerve cell membrane transport channels, which should make it more effective.”Click here for more articles about anti-epileptic drugs and pregnancy risks.